An inequality measure for stochastic allocations
Soo Hong Chew () and
Jacob S. Sagi
Journal of Economic Theory, 2012, vol. 147, issue 4, 1517-1544
Few papers in the literature on inequality measurement deal with uncertainty, particularly when the ranking of cohorts may not be fixed. We present a set of axioms implying such a class of inequality measures under uncertainty that is a one-parameter extension of the generalized Gini mean over the distribution of average allocations. The extension consists of a quadratic term accounting for inter-personal correlations. In particular, our measure can simultaneously accommodate a preference for “shared destiny”, a preference for probabilistic mixtures over unfair allocations, and a preference for fairness “for sure” over fairness in expectation.
Keywords: Income inequality; Social welfare; Utility theory; Risk; Uncertainty; Other regarding; Preference (search for similar items in EconPapers)
JEL-codes: D63 D71 D81 (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (11) Track citations by RSS feed
Downloads: (external link)
Full text for ScienceDirect subscribers only
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:147:y:2012:i:4:p:1517-1544
Access Statistics for this article
Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell
More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Haili He ().